Drugs and Foods to avoid to improve RLS
This section will discuss various drugs and foods that may worsen RLS. Things that cause worsening of RLS in some patients may not bother others in the same way; in fact, others may even be helped by these same medications or foods that worsen others. Please free to email us with any foods or drugs that worsen your RLS problems. Keeping a diary or log of foods, medications taken and worsening of RLS may also be helpful to determine what might be affecting you.
Some patients have found that ice cream (all flavors) cause worsening of RLS. Avoiding this food eliminates significant RLS worsening, especially in patients who eat a lot of ice cream. The cause of this relationship is unknown. For a possible explanation of why ice cream may exacerbate RLS, click here for a discussion of avoiding Mono and Diglycerides to help RLS.
Drugs and foods containing caffeine are very common. Coffee, tea, and colas are all commonly known beverages which contain significant amounts of caffeine and can cause worsening of RLS symptoms. Chocolate can also contains caffeine.
Many medications use caffeine in their formulation, especially pain pills, so you much check them out one by one. Some common medications with caffeine include: Cafergot, Darvon, Esgic, Exedrin, Fioricet, Fiorinal, Migralam, Norgesic, Wigraine, Anolaor, Butalbital, Femcet, Medigesic, Pacaps, Repan, and Synalgos-DC.
These include the common allergy and cold remedies, most of which are available over the counter. Examples are Actifed, Benadryl, Chlortrimeton, Comtrex, Contact, Corcidin, Dimetapp, Drixoral, PediaCare, Sinutab, Tavist, TheraFlu, Triaminic, Tylenol (flu, cold, PM, allergy), Vicks. Note that many cough syrups may contain antihistamines, especially if they are recommended for cold or flu symptoms.
The newer, non-sedating antihistamines, Allegra, Zyrtec and Claritin are generally better (and some RLS patients can take these without problems), but can be just as bad as the over the counter medications.
The tricyclic and serotonin uptake inhibitors (see Antidepressant Medication section above) can cause significant worsening of RLS problems. Paradoxically, some patients have noted marked improvement while on these medications, making it harder to understand why some patients worsen and others improve.
Medications to treat nausea can worsen RLS symptoms. This class of drugs includes: Anitvert, Atarax, Benadryl, Bonine, Compazine, Phenergan, Thorazine, Tigan, Trilafon and Vistaril.
There is an antinausea medication only available in Canada and Mexico called Domperidone (available over the counter as Motilium 10 in Mexico) , which does not cause worsening of RLS symptoms. This can be obtained by Americans over the internet from Canadian pharmacies (example is canadameds.com or canadapharmacy.com) with a valid prescription from an American medical doctor.
Reglan (metoclopramide) is an anti-nausea agent that is also used to prevent reflux and has significant anti-dopamine activity, so it should be avoided.
There are two newer anti-nausea medications available in t he USA, Kytril (granisetron hydrochloride) and Zofran (ondansetron hydrochloride) which do not affect the dopamine system and thus should be safe for RLS. The only problem with these medications are that they are very expensive.
Most OTC cough syrups are fine to use for RLS patients if they are just simple cough medications (like regular Robitussin which contains guaifenesin and the DM version that also contains dextromethorphan). When they are combination preparations (also good for colds, flu, etc.) they likely contain antihistamines which as noted above, worsens RLS. So, check the ingredients carefully before you buy any cough medication (OTC) as they may contain harmful ingredients.
The prescription cough syrups usually contain a narcotic (codeine or hydrocodone). The most common one prescribed is Phenergan with codeine, which contains the anti-nausea agent phenergan which usually worsens RLS. It is countered by the presence of a small dose of codeine, but this may not be enough to cover the RLS worsening effects of the phenergan. Tussionex is an example of the hydrocodone containing syrups. It is combined with chlorpheniramine, a potent RLS worsening antihistamine, but the hydrocodone is at a high dose of 10 mg which usually will overcome any worsening effects of the chlorpheniramine. Hycomine is similar to Tussionex but Hycotuss does not contain any RLS worsening medications so it may be a better choice.
Many of these drugs are similar chemically to the anti-nauseants (in fact many are used as anti-nauseants). They can worsen RLS just like the antinausea drugs. This class of drugs includes: Clozaril, Compazine, Haldol, Loxitane, Mellaril, Moban, Navane, Prolixin, Risperdal, Zyprexa, Serentil, Stelazine, Thorazine, and Trilafon. Also, lithium, a drug which is very helpful in the manic-depressive disorders, can worsen RLS.
Bladder Control drugs
We have gotten some case reports of worsening RLS with drugs such as Ditropan. These drugs should thus be used with caution in RLS sufferers.
Alcohol had been found by many RLS sufferers to cause worsening of their RLS. The amount that does this can be very small in some cases. Individual tolerance can vary considerably (many may not be bothered at all)